... citalopram. The problem is male anorgasmia which is driving me mad. I have spoken to the doctor and all I get is that I will have to put up with it. I did ask about the possibility of trying an addtional drug which I had heard helps some people (Bupropion) but he said it wasn't licensed here in the UK for that traetment. Any ideas? Many thanks
Hello. I don't think you need to just live with this side effect. According to "John's Hopkins health alerts", there are some different strategies to try. These all need to be discussed and implemented with the supervision of a doctor. If the side effect is driving you crazy and your doctor isn't willing to work with you, I don't think it would be inappropriate to get a second opinion-maybe a psychiatrist with more expertise in antidepressants would be more helpful.
Here are the strategies:
1. Switching antidepressants-but it sounds like you've tried this
2.Wait to see if side effects go away-one study found that antidepressant-induced sexual dysfunction improved somewhat in about a fifth of patients within six months of beginning treatment.
3.Change the time you take your antidepressant medication- you could try taking your fluoxetine every day at a time that would usually be right after sexual activity. It takes some of the spontaneousness out of the activity, but the theory is that drug concentrations would then be lowest in your blood at the time of sexual activity. Fluoxetine wasn't studied specifically for this strategy, but it wouldn't hurt to try!
4.Reduce the dosage- only try with a doctor's supervision, and be very aware of how your mood is effected.
5. Add another medication-the article talks about viagra, which I'm not positive treats anorgasmia... but I think it might-I'd ask a physician!
Here is the link to the article: http://www.johnshopkinshealthalerts.com/reports/depression_anxiety/130-1.html
I do think that bupropion has given some people some relief. It is not specifically approved to treat "antidepressant-induced sexual dysfunction" in the United States either, but I know it is sometimes used for that purpose.
Thanks for your responses, it is much appreciated.
As for slowly coming off the antidepressant, well, that really isn't an option at this time as I have had a particularity bad episode of depression recently, so need all the help I can get. I will see how I respond long term; a friend of mine is ok on his medication now and he has been on them for a long while. A second opinion is probably a good idea, and I will see another doctor at the surgery just to see what he thinks. I know it isn't the be all and end all and the most important thing is to get sorted 'in your head', but you know, of all the side affects!
I have tried most of the points made in the second reply; as for Viagra & the like it is only prescribed for people with certain other conditions, which does not include depression. It seems that which ever way you turn, there is some reason why things cannot change and you are expected (it would seem) to 'put up with it'.
Thanks again for the replies and taking your time to help. Lets see what happens from here!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been put on fluoxetine 20mg/day in the past, then they switched me to Citalopram 20mg/day, I?
Posted 7 Jan 2015 • 3 answers
Citalopram - I'm real bad will this drug work on it for 6 days sick can't eat I'm just the same but?
Posted 27 Sep 2015 • 3 answers
Posted 22 May 2016 • 1 answer
Posted 20 Feb 2017 • 1 answer
Posted 29 Oct 2017 • 2 answers